OR WAIT 15 SECS
Rachael Zimlich is a freelance writer in Cleveland, Ohio. She writes regularly for Contemporary Pediatrics, Managed Healthcare Executive, and Medical Economics.
As in adults, antibiotics and proton pump inhibitors (PPIs) that change the microbiota of the gut can increase risks for developing Clostridium difficile-C diff-in pediatric patients.
Cases of Clostridium difficile infection in pediatric inpatients have increased over the last 2 decades, and new research suggests both antibiotic use and the use of proton pump inhibitors (PPIs) may play a role.
The study, published in Infection Control & Hospital Epidemiology, was conducted using 14 studies reviewing the cases of more than 10.5 million children. Researchers sought to identify risk factors that would explain the rise in C diff infections in hospitalized pediatric patients over the last 20 years. Whereas most of these cases are attributed to the emergence of a new hypervirulent strain of the bacterium, the researchers worked to identify additional risk factors that could prevent the infection and the increased mortality, length of stay, and costs that come with it.
“Multiple reports have suggested that C diff infection is a growing concern among hospitalized children and is associated with significantly worse outcomes. However, few studies specifically looked at the risk factors for developing Cdiff infection in children and most of our understanding is based on adult studies,” says Abhishek Deshpande, MD, PhD, a physician specializing in Infectious Diseases at the Cleveland Clinic in Ohio, and co-author of the report. “We therefore undertook this study to evaluate the current evidence and identify the risk factors for C diff infection among pediatric inpatients.”
Risk factors for children are undefined
Risk factors for Cdiff infection in adults have been associated with antibiotic exposures, increased age, prolonged hospitalization, PPI use, compromised immunity, and other comorbidities, according to the report, but risk factors in pediatric populations have not been well defined. Complicating the identification of risk factors in pediatric populations is the fact that 70% of infants aged between 1 month and 2 years are colonized with Cdiff but do not develop clinical symptoms right away, the researchers point out.
Of the 10.5 million pediatric patients studied, 22,320 children developed Cdiff during a hospital stay, according to the report. Seven of the 14 studies reported a significantly increased risk of Cdiff infection with any prior exposure to antibiotics. Four of the studies identified PPI use as a risk, and 3 others identified H2 receptor antagonists as a risk factor, although this risk was not shown to be statistically significant.
Researchers concluded that antibiotic use was the most important modifiable risk factor for the development of Cdiff, with children who had prior antibiotic exposure facing double the risk of developing Cdiff as those who had no antibiotic exposure, according to the report. The reason for this is because of elimination of natural gut microbiota during antibiotic use, which can create a favorable environment for C diff infection. Some studies identified carbapenems, aminoglycosides, and some cephalosporins as the top antibiotics classes contributing to Cdiff infection, but the investigators note that more research specific to the pediatric population is needed to identify specific risk factor information when it comes to antibiotic treatment duration and the identification of specific antibiotic classes used.
The same goes for PPI use, the researchers say. Previous studies into gastric acid suppression as a risk factor for Cdiff infection have been conflicting, they point out, and could be the result of the loss of acidity that disrupts normal gastrointestinal microbial diversity and allows Cdiff spores to survive longer, increasing susceptibility to infection. One study reported a 3-fold increase in C diff infection after PPI use in pediatric patients, but more research would be needed before a recommendation could be made.
“The results were not particularly surprising considering that adults have similar risk factors,” Deshpande says. “However, there were not many studies that evaluated this in children and additional high-quality epidemiologic studies are needed to better evaluate the risk factors for Cdiff in children.”
More research is needed
Although the research team concluded that both antibiotics and PPIs may be risk factors in Cdiff infection and judicious use of each may be warranted, additional studies specific to Cdiff in the pediatric population are needed to better validate the results and make specific recommendations.
“Pediatricians should remain vigilant and continue judicious use of antibiotics and PPIs in hospitalized patients to reduce the risk of Cdiff infections,” Deshpande says. “We hope that the findings from our study will spur further research to identify novel risk factors and confirm our findings. There is a need for more high-quality studies that can confirm the study’s findings and evaluate possible additional Cdiff infection risk factors in pediatric inpatients.”